What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 5, 7:22 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, May 5, 7:22 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
822 PM CDT Thu May 5 2022
...MESOANALYSIS UPDATE...
Recent MRMS mosaic radar imagery across the lower MS valley
region continues to illustrate a disorganized line of strong to a
few recent severe storms stretching from SE TX, north and east
into SE TN along a pre-frontal trough. Looking aloft, GOES-16 WV
and Clean IR scans show ample downstream divergence (V formation)
of convective blow off ahead of a closed upper-low over OK, with
ongoing back building of cooler updraft towers moving into coastal
SE TX. Focusing in more locally to Louisiana, recent KPOE radar
scans indicate the line of storms being largely cold- pool
dominant and continuing to weaken with sub-severe wind gusts at
the surface. A few line segments have become severe at times where
updrafts were more connected/rooted to greater sfc convergence
near the outflow boundary, but once updrafts fall behind the
boundary, they weaken substantially becoming disconnected from
greater inflow ingest. Additionally, seeing some trends of
shallow cellular development across SW and south- central LA which
-6hr HRRR trends have hinted at. Recent HRRR model sounding
trends and 00Z KLCH RAOB indicates this to be in response to deep-
moist ascent helping to lift and shrink the H7 inversion in place,
revealing decreasing CINH combined with increasing dynamic ascent
(subtle height falls/PVA) and deep-layer moisture advection.
Looking ahead at the pre-storm environment across our area by
comparing the 00Z KLIX and KLCH RAOBs show our area to be a bit
more displaced towards the east from increasing deep-moist ascent,
with a stronger H7 inversion locked in place. This will change as
the same corridor of deeper moisture/dynamic lift and pre-frontal
trough advances east overnight tonight.
Main focus for the next 1-2hrs (02-03Z) will be on the cells well
ahead of the SE surging outflow boundary, if these remain close
enough to supportive dynamic lift and intensify with time and
spread east into our CWA. Not seeing supportive shear magnitude
for persistent rotating updrafts in this region with 0-1km/0-3km
SRH very low below 100 m2/s2. But the vertical wind profile per
23Z HRRR sounding hodographs are more telling, with a prominent
veer/back/veer profile within the effective inflow layer which
will harm eventual storm organization and reduce the tornado risk
regardless of the few supporting environmental factors going
forward this evening.
Overall, anticipating a messy convective evolution going into
later this evening into tonight. Should any once cell become
strong enough, locally gusty winds and small hail would be the
primarily risks. Once the outflow boundary and associated pre-
frontal trough approaches, this will help to locally enhance lift
to keep disorganized convection going into our area.
One trend to monitor per recent CAMs is if convection across SE
TX can continue to intensify and produce stronger cold-pooling,
which could lead to a surge of convection (potentially a
disorganized complex) across coastal SE LA and adjacent marine
areas tonight. This idea has shown some trend among CAMs, and will
be monitored. Otherwise, convection will continue to dissipate
across eastern areas early Friday morning.
Still can't rule out the outside idea of re-developing convection
along the front early Friday morning near or east of I-55, but
will depend how storms evolve later (more organized convection...
greater cold pooling and less likely overturn and visa versa for
if storms never organize). Should frontogenetic lift offset the
post-storm environment, we could see a few scattered strong
storms but will quickly be racing east. Main threat here will be
locally strong gusty winds and large hail with limited shear
reducing any notable tornado risk. KLG
&&
.PREV DISCUSSION... /issued 400 PM CDT Thu May 5 2022/
SHORT TERM...
Tonight through Saturday...
Tonight into Friday morning, a line of storms is expected to move
through the area. Models are not in good agreement about the
timing of the system, especially the short-term CAMs models. And
this is for multiple reasons that we will discuss in a minute. But
let's start with discussing the overall environment. Generally,
there is plenty of instability and moisture in the environment
(CAPE is above 2000 J/kg in most areas). Southerly surface winds
are helping to advect warm air and moisture into the area from the
Gulf. PW values will be hovering around 1.7" with pockets of
2-2.2", which is well above the 75th percentile for the SPC
sounding climatology. So any rainfall and storms will have the
potential to be efficient with higher rainfall rates. Shear
overall is fairly low (0-1km bulk shear values are around 30-40
kts), which will be a limiting factor. As the system moves
through tonight, surface winds are expected to shift to S-SW in
direction looking at model sounding, which will limit the overall
directional shear as well. The 850mb LL Jet, looking at the CAMs,
is slightly over our area late tonight into early Friday, but
lifts northward as the system approaches and pushes through the
region. To sum it up, this will be a high CAPE, low shear event.
The biggest limiting factor for this event will be the lack of
forcing/shear. Essentially, that is also what we are uncertain of:
What is going to drive and re-generate these storms as we go into
the early morning hours Friday? This is also what is causing the
uncertainty regarding the timing (a well organized system will
move faster than an unorganized, undriven system).
The general model consensus in the CAMs, or at least the latest
trend (since the CAMs have been changing rapidly from one model
run to the next today), is that the line of storms will approach
our NW areas late tonight into early Friday morning (10p-3a) and
dissipate/weaken as it approaches (likely due to a lack of forcing
in our area and greater forcing to the north) for a short time.
During this time, there will still be the potential for strong to
severe storms, mainly in the form of potentially damaging winds,
especially if a bowing segment and organization of a line occurs.
A weak, spin up tornado cannot be ruled out, but will be limited
from forming due to the lack of directional and speed shear.
Additionally, flash flooding/heavy rainfall will be possible
inside of stronger storms, especially given the abundant moisture
in the atmosphere.
Now, this is where the models have changed throughout the day
today. And we are still a bit puzzled by the newest trends. We are
not completely sold on this outcome, but the latest trends have
been showing a lingering boundary in some runs that will linger
along the northshore/coastal MS. This boundary will fire up with
the introduction of some brief daytime heating from 11z to 15z.
Regardless of development, these storms are likely to be elevated
or non-severe based on what we are seeing. Some gusty sub-severe
winds would be possible with these new storms, but we are not
expecting these storms to present too much of a concern overall.
But some locally heavy rainfall could be possible if these storms
sit along the boundary.
Once the storms move through Friday and Saturday, upper level
ridging will dominate the pattern. Upper level convergence will
act to enhance the sinking and more stable air in the environment.
Northerly and westerly surface winds will help to advect drier
air into the region as well. Overall, conditions will be dry
Friday and Saturday. It is worth noting that it will be pretty
warm this weekend. NBM temperatures were a bit low compared to
overall model guidance, and the ridging will be fairly strong once
it sets up. So the temperatures were bumped up a few degrees to
be more in line with the model guidance. Max temperatures will be
in the low 90s Saturday with heat index values in the upper 90s to
low 100s. So, it will be hot! And even though we see higher
values in the middle of summer, this is the first weekend so far
this year where we will see these higher temperatures. So, people
will not be very acclimated to the heat yet. And given the
increasing number of outdoor activities, festivals, and other
events going on this weekend outside, it will be very important
for people to drink water and wear loose fitting clothing! MSW
LONG TERM...
Sunday through Wednesday...
Sunday through Wednesday, upper level ridging and high pressure
will dominate the weather pattern. Southerly surface winds will
help to enhance warmer and moist air in the environment. Upper
level convergence will help to enhance sinking and stable air in
the environment. As a result, conditions Sunday through Wednesday
will be pretty dry overall and this is evidenced in the model
consensus. We are not really expecting rain at all the beginning
of next week.
However, it is worth noting that it will be hot, and it will feel
hot! NBM max temperatures and heat index values were a little low
compared to most of the other model guidance and when considering
the strong ridging that is expected. Max temperatures and
dewpoints were bumped up a few degrees as a result to be more in
line with the overall model guidance. Temperatures next week,
especially toward mid- week, will be in the low to mid 90s. Heat
index values are forecast to be in the low 100s at times across
the area. Yes, it is the South, but given that it is early May,
many people are not quite acclimated to the summer temperatures
just yet. So, people will need to take extra precautions to stay
hydrated and wear loose fitting clothing, especially if they will
be spending time outside. MSW
AVIATION...
18Z TAF Package...
VFR conditions prevail at all area airports. Tonight into Friday
morning, storms are expected to move through the area, which will
cause lower ceilings and visibilities due to vicinity showers and
storms. Conditions at most area airports will drop to MVFR
conditions overnight tonight. Gusty winds and frequent wind shifts
greater than 30 degrees will be likely as well overnight. By mid-
day tomorrow, most area airports will recover to VFR conditions.
Some MVFR conditions may linger at KGPT as the storms may linger
just along the coast. MSW
MARINE...
Winds will be southerly and strong (20-25 knots) tonight through
Saturday morning. Winds will be moderate (15-20 knots) and
westerly to southwesterly Saturday through Monday morning. Winds
will be moderate (<15 knots) and southerly Monday through
Thursday morning. Thursday into Friday, winds will be northerly
and moderate (<15 knots). Wave heights will correspond to the wind
speeds. MSW
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 88 61 91 / 60 50 0 0
BTR 69 89 64 92 / 70 60 0 0
ASD 70 89 64 92 / 50 80 0 0
MSY 72 87 70 90 / 60 80 0 0
GPT 72 88 67 90 / 50 80 0 10
PQL 71 88 65 90 / 30 90 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 1 AM to 10 PM CDT Friday for GMZ530-
532-534-536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory from 1 AM to 10 PM CDT Friday for GMZ532-
534-536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, May 5, 9:50 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1050 PM CDT Thu May 5 2022
LAZ039-071-060415-
Washington LA-Northern Tangipahoa LA-
1050 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northern Tangipahoa
and southwestern Washington Parishes through 1115 PM CDT...
At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roseland, or near Amite, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amite, Amite City, Roseland and Wilmer.
This includes Interstate 55 in Louisiana between mile markers 45 and
55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3082 9018 3071 9022 3068 9055 3080 9057
3084 9057 3093 9026
TIME...MOT...LOC 0350Z 261DEG 30KT 3078 9049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, May 5, 10:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1127 PM CDT Thu May 5 2022
LAZ056>060-065-082-084>086-060530-
St. Charles LA-Lower Tangipahoa LA-Upper Terrebonne LA-
Southern Livingston LA-Western Ascension LA-Assumption LA-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
Eastern Ascension LA-
1127 PM CDT Thu May 5 2022
...Strong thunderstorms will impact portions of St. John The Baptist,
eastern Ascension, St. James, northwestern St. Charles, north central
Terrebonne, southeastern Livingston, south central Tangipahoa,
northwestern Lafourche and eastern Assumption Parishes through 1230
AM CDT...
At 1126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Whitehall to near Bayou Geneve. Movement was
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thibodaux, Napoleonville, Reserve, Laplace, Hahnville, Gramercy,
Lutcher, Sorrento, French Settlement, Schriever, Montz, Garyville,
Supreme, Raceland, Chackbay, Whitehall, Killona, Norco, Edgard and
South Vacherie.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 183 and 214.
Interstate 55 in Louisiana between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2984 9113 3033 9078 3034 9018 3017 9033
3013 9032 2969 9061 2971 9110 2981 9110
TIME...MOT...LOC 0426Z 262DEG 22KT 3028 9072 2978 9108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, May 5, 10:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
1159 PM CDT Thu May 5 2022
LAZ039-MSZ077-060545-
Washington LA-Pearl River MS-
1159 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northeastern
Washington Parish in southeastern Louisiana and northern Pearl River
Counties through 1245 AM CDT...
At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Varnado, or 8 miles north of Bogalusa, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bogalusa, Poplarville, Varnado and Angie.
This includes Interstate 59 in Mississippi between mile markers 29
and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3100 8934 3084 8934 3079 8985 3079 8999
3100 8994 3100 8955 3101 8955 3101 8951
3100 8947 3098 8948 3098 8943 3101 8942
3101 8935
TIME...MOT...LOC 0458Z 260DEG 35KT 3090 8983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KLGSpecial weather statement, May 5, 11:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1216 AM CDT Fri May 6 2022
LAZ058>060-065-077-079-080-082-087-088-060615-
Western Orleans LA-St. Charles LA-Lower Jefferson LA-
Lower Tangipahoa LA-Northern St. Tammany LA-Upper Terrebonne LA-
Southwestern St. Tammany LA-St. John The Baptist LA-
Upper Jefferson LA-Upper Lafourche LA-
1216 AM CDT Fri May 6 2022
...Strong thunderstorms will impact portions of central St. John The
Baptist, St. Charles, west central Orleans, southwestern St. Tammany,
southeastern Tangipahoa, north central Lafourche and northwestern
Jefferson Parishes through 115 AM CDT...
At 1216 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Madisonville to near
Schriever. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Orleans, Slidell, Avondale, Metairie, Hahnville, Laplace,
Marrero, Jefferson, Harahan, Westwego, Madisonville, Mathews, Montz,
Lacombe, Luling, River Ridge, Boutte, Raceland, Ama and Destrehan.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 207 and 237.
Interstate 12 between mile markers 70 and 80.
Interstate 55 in Louisiana between mile markers 1 and 4.
Interstate 310 between mile markers 1 and 11.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2967 9080 3039 9027 3039 8977 3018 8992
3020 9003 3027 9008 3031 9018 3017 9033
3013 9033 3010 9015 3014 8995 2964 9029
TIME...MOT...LOC 0516Z 266DEG 19KT 3031 9033 2973 9077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, May 5, 11:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1243 AM CDT Fri May 6 2022
LAZ064-070-076>078-080-087-MSZ080-060630-
Southeast St. Tammany LA-Western Orleans LA-Upper St. Bernard LA-
Eastern Orleans LA-Lower St. Bernard LA-Southwestern St. Tammany LA-
Upper Jefferson LA-Hancock MS-
1243 AM CDT Fri May 6 2022
...A strong thunderstorm will impact portions of northwestern St.
Bernard, Orleans, southeastern St. Tammany, northern Jefferson
Parishes in southeastern Louisiana and southwestern Hancock Counties
through 130 AM CDT...
At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over Lake Pontchartrain near New
Orleans, moving east at 40 mph.
HAZARD...Waterspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
New Orleans, Slidell, East New Orleans, Metairie, Lake Catherine,
Pearlington, Lacombe and Lakefront Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 229 and 232, and
between mile markers 238 and 266.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2996 8963 2998 9017 3010 9011 3010 9009
3013 9001 3018 8996 3020 9003 3025 9006
3026 9001 3029 8963 3014 8955
TIME...MOT...LOC 0542Z 265DEG 33KT 3009 9002
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KLGLocal storm report, May 5, 11:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1252 AM CDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 6 WSW EAST NEW ORLEANS 30.04N 90.03W
05/06/2022 M45 MPH ORLEANS LA ASOS
ASOS STATION KNEW NEW ORLEANS LAKEFRONT
AIRPORT.
&&